• Kate

Zometa can suck it!

Updated: Sep 27, 2019

This past week has been pretty rough. I usually put on a smile and push through, but this week had me down. This vulnerability is something that is not often portrayed by myself, or any other cancer warriors via social media. You usually see us smiling, going out, enjoying our lives, and living each moment to the fullest. Well, that is just not true all of the time. So, I figured I should let you into the dark side of cancer treatments and tell you how sometimes the physical and emotional pain just gets to be too much, and you have to just shut down for a little bit to charge back up. I am recharged now, and ready to get back at it!


As you may or may not know, I have been having a really hard time since starting Anastrozole (an aromatase inhibitor (AI) medication). I started it towards the end of June. It has caused a whole host of physical symptoms not limited to, heart burn, acne, weight gain, extreme fatigue, mental fog, insomnia, joint pain, bone pain, and stomach pain. The psychological symptoms were almost as bad as the physical ones and included, lack of motivation, sudden mood changes, impatience, irritability, and crying for no darn reason. Now, mash all these symptoms together and it is tough to get through the day. But, I have been holding on, and even though I discussed stopping the medication with my oncologist about a month in, we decided I should keep going and give it a little more time.


Now comes Zometa. If you follow me on Instagram, you know I had my first Zometa infusion last week Thursday. I will be getting these every 6 months to prevent further bone loss resulting from being in full blown menopause. Women aren't meant to have zero estrogen in their bodies in their 30s, go figure. After a bone scan earlier this year, it was discovered I already have some bone loss from chemo and all my treatments so far, and it is imperative we get ahead of it now or I could be diagnosed with osteoporosis soon.


The infusion itself went ok, although I was terrified, my heart was racing, and I was positive I was going to have an immediate allergic reaction (I didn’t thankfully). That evening before bed, I was feeling fine. A little more tired than usual, but no big deal. Went to bed, and woke up at 3:43AM, almost exactly 12 hours after my infusion. I woke up to my heart feeling like it was pounding out of my chest and shaking chills. I laid there for a minute hoping it was all in my head. I tried to control the shakes, but couldn’t. I got up and got the dreaded thermometer. It read 102.0 F. I waited a couple of minutes, went to the bathroom and took it again. It read 102.0 F. I went and found the after visit summary paperwork from the infusion and right at the top in bold letters, “if you experience a fever higher than 100.4, and/or the shaking chills, contact your health care provider immediately.” Well, shit. I woke Andy, called the on call nurse and she confirmed that I needed to go to the ER. I packed a huge bag of clothes, toiletries, my computer, etc. since the last time this happened I was admitted to the hospital for three days. Long story short, my blood work looked ok, my fever came down with Tylenol and an IV bag of cool saline. They said it would be better for me to be home than risk getting an infection from being in the hospital, and I agreed.


We went home around 7 or 8AM. I slept on the couch for most of the morning and early afternoon. My body felt like it had been hit by a truck. My muscles hurt, my joints and bones hurt, my head hurt, it was difficult to walk. I had little appetite, and my heart was still racing. By late afternoon, I started to feel like I was having chills again. I had been taking Tylenol all day, so I figured this wasn’t good. I took my temperature and it was 103 something. I took my next dose of Tylenol and waited an hour hoping it would come down. An hour later, it was 104 something and I felt worse. Not good. I called my oncology nurse, she talked to my oncologist and although they thought it was weird I was having such a severe reaction to Zometa, they still believed it was from the infusion. They recommended I go back to the ER since my fever wasn’t coming down and it wasn’t responding to Tylenol. Of course it was end of day on Friday, so my cancer clinic was closed. So, back we went. They pumped me full of cool IV fluids again, and gave me motrin since I had been taking Tylenol all day. More bloodwork, which again did not point to any infection, although my counts were trending down, likely due to the Zometa too. I was prescribed steroids to combat the horrible reaction I was having and sent on my way again. Luckily this time, my fever did not return, and although I still felt like complete garbage, I wasn’t in the hospital so that was a plus!


All that said, the Zometa side effects on top of the AI side effects had me down in the dumps. And after much debate, and talking with Andy, I have decided I am done with the AI for now. I have a month before my total gastrectomy, and I want to feel as good as possible, and enjoy every moment before this next hurdle. I also don’t want those pesky AI side effects to impede my recovery from surgery, so I am off them for now. Unfortunately, this is all too common among young women like me. When you are so young and you have your life ahead of you after cancer, you don't want to feel like you are eighty years old and struggling to get through each day. You just want some sense of normalcy.


Unlike other women on hormone therapy, however, I am on the AI as a sort of, throw everything at her because we aren’t sure what to do with her, oncology approach. I am not the traditional estrogen receptor positive breast cancer patient. If I was, I would try and stay on it because there is research that shows a significant decrease in recurrence rates in women who take these medications. But, because I am not that patient, and there is no research for my particular situation, none of my doctors know if it is doing me any good anyway. The breast cancer specialist I saw at the NIH last fall made sure to say, “I would have a low tolerance for stopping the medication due to side effects because quality of life is just as important, if not more so, than quantity.” I could not agree more.


The debate in my head was, would I regret going off this medication if my breast cancer were to come back one day? And, I came to the conclusion that, no, I would not blame myself because I have done everything I could do and more. And, there is no scientific evidence that this is helping me while there is plenty of evidence that it is hurting me at this moment. My quality of life right now is much more important to me than the potential that my cancer could come back. Once I realized this, I decided to stop it. I may restart again after my surgery and after I have recovered, but then again, I may not and I am at peace with my decision.

I have been off that crap for about three or four days now, and I'm not sure if it is psychological, or what. But, I feel 75% better already! I know I made the right decision for me (and Andy) at this moment. I will remain on the monthly Lupron shots for now. These also block hormones, so at least I will still be getting some potential benefits, just minus the horrible AI side effects.


Wow, that was a lot more than I was intending to write. Thanks for making it to the end!

If you'd like to get in touch, email me at mypinkgenes@gmail.com.

Make sure to subscribe to stay up to date with all my posts. And, don't forget to follow me on instagram and facebook. 

Take great care!

Kate

Subscribe Here